As a cardiothoracic anesthesiologist and intensivist, many of my patients receive ventricular pacing at some point during their hospital admission. In the OR, many patients have epicardial right ventricular (RV) pacing implanted following cardiac surgery. In the ICU, I often encounter transvenous pacing (TVP) of the RV.
Remember, normal cardiac conduction begins in the right atrium (RA) and propagates through the atrioventricular node and His-Purkinje network. Normal sinus rhythm (NSR) optimizes ventricular filling and cardiac output by maintaining the normal phases of diastole… especially the atrial systole (“kick”) which is lost during RV pacing. This extra “push” of blood is especially important in patients with elevated left ventricular (LV) resting pressures (poor LV compliance, LV hypertrophy due to longstanding aortic stenosis, etc.) to tank up the LV preload.
In this video, I have a TVP pacing the RV 80 beats per minute (bpm) in a patient who developed a post-procedure heart block. Then I turned the TVP rate down to 50 bpm allowing the patient’s native rhythm (NSR around 75 bpm) to take over.
Cardiac output = stroke volume x heart rate. Even though the heart rate is slower, the fact that NSR allows better ventricular filling increases the stroke volume much more in this case. This is demonstrated by a significantly improved blood pressure.
Share this video on your story, tag a friend, and drop me a comment below with questions!
Not sure how I got to rk.md, but thoroughly enjoyed your discussion and comments about Bblockers (non selective) and epinephrin.
I am a Canadian cardiologist and recently saw a woman with wide complex tachycardia (non ischemic, MRI pending). She happens to have anaphylaxis upon exposure to nuts and carries epipen.
Her allergist has strongly recommended that BBlockers are a contraindication. And my colleague has managed her with Diltiazem.
What can I tell this allergist to convince him and the patient that cardioselective BBlocker or one with alpha/Beta blocking property such as Labetalol will be ok in patients possibly needing epipen.
Are there any good references you can share!